Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 34, NWS Jackson, KY

September 23, 2006Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 23, 2006, 8:13 PM EDT for Whitley County, Kentucky. It was in force for 107 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2006, 8:13 PM EDT (00:13 UTC)
Expired
Sep 23, 2006, 10:00 PM EDT
In force
107 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Whitley County, KY

The radar

The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 8:15 PM EDTFLASH FLOODWoodbine, KYREPORTED BY DISPATCH. ARCHER STREET IN WOODBINE AND FROG LEVEL ROAD CLOSED BY 6 TO 8 INCHES OF WATER OVER THE ROADS.
Sep 23, 8:50 PM EDTFLASH FLOODWoodbine, KYREPORTED BY DISPATCH. HIGHWAY 1064 AND HIGHWAY 6 NEAR FIRE DEPARTMENT...HIGHWAY 26 NEAR THE BYPASS..FROG LEVEL...AND ARCHER ROAD REMAIN COVERED BY WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 240013
FFWJKL
KYC235-240200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
813 PM EDT SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1000 PM EDT

* AT 740 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

.WHITLEY COUNTY DISPATCH REPORTED SIX TO EIGHT INCHES OF WATER OVER 
THE ROAD IN SEVERAL LOCATIONS THROUGHOUT THE COUNTY...INCLUDING 
THREE DIFFERENT AREAS ON HIGHWAY 26 IN THE WOODBINE AREA...AS WELL 
AS HIGHWAY 1064 NEAR HIGHWAY 6.

MODERATE RAINFALL WILL CONTINUE BEHIND THE THUNDERSTORM...CAUSING 
AREA CREEKS AND STREAMS TO CONTINUE TO RUN HIGH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3660 8425 3660 8394 3669 8390 3696 8411
      3694 8433 3677 8434

$$

WESTERGARD
1 follow-up statement
000 
WGUS73 KJKL 240200
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT SAT SEP 23 2006

KYC235-240209-
WHITLEY KY-
1000 PM EDT SAT SEP 23 2006

...THE FLASH FLOOD WARNING EXPIRED AT 1000 PM EDT FOR WHITLEY 
COUNTY...

WHILE THE FLASH FLOOD WARNING FOR MONTGOMERY AND BATH COUNTIES HAS 
EXPIRED...AN AREAL FLOOD WARNING HAS BEEN ISSUED IN ITS PLACE FOR 
ONGOING FLOODING OF SEVERAL AREA ROADS. 

LAT...LON 3660 8425 3660 8394 3669 8390 3696 8411
      3694 8433 3677 8434

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 8:13 PM EDT, 0 minutes earlier.

Area forecast discussion, Sep 23, 8:13 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
813 PM EDT SAT SEP 23 2006

.DISCUSSION...

SEVERE EVENT IS WINDING DOWN NOW WITH JUST A COUPLE OF CELLS TO WORRY
ABOUT BEFORE THEY DEPART TO OUR EAST. EVENT IS TRANSITIONING TO MORE
OF A HEAVY RAINFALL THREAT. PROGS SHOW THE LOW LEVEL JET
STRENGTHENING IN ADVANCE OF THE FRONT AND UPPER LEVEL TROUGH AXIS
ADVANCING SOUTHEAST. CURRENT RAIN AREA IS ADVANCING EASTWARD BUT MORE
REDEVELOPMENT IS ANTICIPATED WITH THE ACTUAL FRONT LATER TONIGHT AND
EARLY TOMORROW MORNING. GROUND IS SATURATED SO ANY ADDITIONAL
MODERATE TO HEAVY RAINFALL WHICH MOVES OVER THE AREA WILL LIKELY
PRODUCE FLASH FLOODING...AS IS HAPPENING NOW.

NO SUBSTANTIVE CHANGES NEEDED TO THE ONGOING FORECAST AND FLASH FLOOD
WATCH IS IN GOOD SHAPE. WILL TWEAK THE FORECAST SUITE...MAINLY JUST
REMOVING TIME-SENSITIVE WORDING IN SOME OF THE ZONE GROUPINGS AND
TWEAKING GRIDS PER CURRENT TRENDS. UPDATES ARE ON THE WAY...

&&

.PREV DISCUSSION...

428 PM EDT SAT SEP 23 2006

LINE OF VERY ACTIVE STORMS NOW ENTERING OUR NRN COUNTIES WITH THE
LINE EXTENDING SOUTHWEST TO AROUND BNA. CLOUD TOPS HAVE BEEN WARMING
AND SVR THREAT HAS DIMINISHED. BUT WITH THE HISTORY OF RA+...ESP
ALONG AND NORTH OF I64...THESE STORMS WILL LIKELY PRODUCE ENUF RAIN
TO CREATE ADDITIONAL FLOODING CONCERNS...HENCE THE FLASH FLOOD WATCH
HAS BEEN EXTENDED THRU SUN 15Z. COLD FNT STILL TRAILING THE CURRENT
ACTIVITY AND NOT EXPECTED TO PUSH THRU OUR CWFA BEFORE 12Z SUN. ALL
MODELS ARE IN CLOSE AGREEMENT THAT THE FNT WILL SPAWN ANOTHER BAND OF
HEAVY RAIN WITH 1-2 IN ADDITIONAL RAIN. ONLY DISAGREEMENT IS IN
TIMING OF FNTL PASSAGE WITH THE NAM ABOUT 2-3HRS AHEAD OF THE GFS.

IN THE EXTENDED...THERE ARE SOME TIMING DISFFERENCES AND HAVE
FOLLOWED THE 06Z GFS FOR GUIDANCE AS THE 12Z GFS HAS PUSHED THE NEXT
SYSTEM THRU FASTER. HAVE GONE SLIGHTLY SLOWER THAN PREV FCST WITH
BULK OF PCPN NOW FCST FOR THU NITE AND FRI MORN. OTHERWISE...FAIR AND
COOL WILL BE THE WATCH WORDS.

752 AM EDT SAT SEP 23 2006

UPDATED THE FORECAST FOR THE FIRST THREE PERIODS TO REFLECT THE
CURRENT CONDITIONS AND TO AGREE WITH THE LATEST WATCHES AND
WARNINGS. THE MOREHEAD STATE POLICE REPORTED 4.21 OF RAIN FOR LAST
24 HOURS. THE REST OF THE FORECAST IS ON TRACK. ANOTHER UPDATE WILL
BE REQUIRED WHEN THE TORNADO WATCH EXPIRES. THE THUNDERSTORMS LAST
NIGHT AND THIS MORNING HAVE SHOWN A LOT OF ROTATION DUE TO THE VERY
STRONG WIND SHEAR. THERE WERE SEVERAL STORMS THAT WERE VERY CLOSE TO
FORMING A TORNADO...HOWEVER...THERE WERE NONE THAT ACTUALLY FORMED.
IF THE CLOUDS ARE ABLE TO THIN SOME THIS AFTERNOON...THE THREAT FOR
SEVERE THUNDERSTORMS WILL BE MUCH GREATER. THE REST OF THE FORECAST
IS ON TRACK. THE TORNADO WATCH FOR WAYNE AND MCCREARY COUNTIES WILL BE
CANCELED BY 8:30 AM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALL OF EASTERN KENTUCKY.

&&

ABE
Hazardous weather outlook, Sep 23, 4:45 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
445 PM EDT SAT SEP 23 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
445 PM EDT SAT SEP 23 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS WILL TRACK ACROSS EASTERN KENTUCKY TONIGHT
WITH MANY STORMS PRODUCING HEAVY RAIN. WITH THE PREVIOUS HEAVY RAIN
HAVING ALREADY SATURATED THE GROUND...EXPECT ANY ADDITIONAL RAINFALL
TO CREATE ADDITIONAL FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH THE PASSAGE
OF A VIGOROUS COLD FRONT. ADDITIONAL HEAVY RAIN WITH THESE STORMS
WILL AGAIN CREATE FLASH FLOODING CONCERNS WITH THE POTENTIAL FOR
RISES ON THE LARGER RIVERS.

THUNDERSTORMS ARE AGAIN FORECAST FOR THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE REQUESTED TO CALL IN
REPORTS OF HEAVY RAIN...FLOODING AND SEVERE WEATHER.

DUSTY

In the hours before

Local storm report, Sep 23, 5:46 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     8 NW IRVINE             37.78N 84.07W
09/23/2006                   ESTILL             KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG NOLAND CREEK...OLD FOX AND NEW
            FOX ROADS. ALSO...TREE ON HOUSE ON DRY RIDGE ROAD.

&&

JCARICO
Local storm report, Sep 23, 5:51 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     MAYTOWN                 37.85N 83.47W
09/23/2006                   MORGAN             KY   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON HWY 2027 NEAR MAYTOWN.

&&

ABE
Local storm report, Sep 23, 6:20 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     PITTSBURG               37.16N 84.11W
09/23/2006                   LAUREL             KY   PUBLIC

            FUNNEL CLOUD ALMOST REACHING THE GROUND.

&&

ABE
Local storm report, Sep 23, 6:53 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
653 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      MONTICELLO              36.84N 84.85W
09/23/2006                   WAYNE              KY   LAW ENFORCEMENT

            SEVERAL PLACES WITH 6 TO 7 INCHES OF WATER OVER ROADS
            NORTHEAST...EAST AND WEST OF MONTICELLO. ALSO 6 TO 8
            INCHES OF WATER ON EAST 92 ON SHARP TURN NEAR COLLETTS
            HILL.

&&

JCARICO
Local storm report, Sep 23, 6:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
657 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     MOREHEAD                38.19N 83.44W
09/23/2006                   ROWAN              KY   LAW ENFORCEMENT

            TWO TREES DOWN ON EASTERN END OF ROWAN COUNTY.
            ALSO...TREE DOWN ALONG FLEMING COUNTY LINE AND TREE DOWN
            IN NORTH MOREHEAD.

&&

JCARICO
Special weather statement, Sep 23, 7:05 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
705 PM EDT SAT SEP 23 2006

KYZ119-232330-
MARTIN-
705 PM EDT SAT SEP 23 2006

...STRONG THUNDERSTORM TO AFFECT MARTIN COUNTY THROUGH 730 PM EDT
SATURDAY EVENING...

AT 705 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLEASANT...
MOVING EAST AT 50 MPH.

THIS STORM WILL BE NEAR PRINCE AROUND 710 PM EDT...PILGRIM AROUND 715
PM EDT...

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...AND FREQUENT LIGHTNING.

ABE

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.